Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Tampa Bay, FL

June 20, 1997DeSoto County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 20, 1997, 7:20 PM EDT for DeSoto County, Florida. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 7:20 PM EDT (23:20 UTC)
Expired
Jun 20, 1997, 8:15 PM EDT
In force
55 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County DeSoto County, FL

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:20 PM EDTThunderstorm WindArcadia, FLThunderstorm winds damaged a boat shed on the northwest side of Arcadia then severely damaged the roofs of two businesses on the north side of Arcadia. Numerous trees and power lines were downed by thunderstorm winds on the north and east side of Arcadia.
Jun 20, 7:44 PM EDTTornado F0Arcadia, FLA short-lived tornado downed a few trees in a pasture near Hansel Road two miles east of Arcadia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 202327 RRA
SVRTBW
FLC027-210015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
720 PM EDT FRI JUN 20 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...EASTERN DESOTO COUNTY
 
A SKYWARN SPOTTER AT ARCADIA REPORTED WIND GUSTS OF 50 TO 60 MPH
AT 720PM. THIS THUNDERSTORM WILL MOVE TO THE SOUTHEAST AT 20 MPH.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:02 AM EDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 10:02 AM EDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
235 AM EDT FRI JUN 20 1997

OTHER THAN EXTREME NW EDGE OF PRECIP OVR SE FL SHOWING UP
ON 88D...FA QUIET. SEVERAL SFC OBS REPORTING HZ/BR...AND EXPECT
THIS TO CONTINUE THRU THE MORNING. IN FACT...FWC FOR TPA SHOWS
4SM IN HZ ALL DAY TODAY WHICH IS PRETTY UNUSUAL. MODELS CONTINUE
TO KEEP SFC RDG OVR CENT PENIN WITH BRUNT OF ANY UPR LVL ENGERY
WELL TO THE NORTH OVR FL PANHANDLE AND SOUTHERN GA/AL. HTS AT
500 MB FALL A LITTLE TODAY IN RESPONSE TO SHRT WV RIDING BY TO
THE NORTH...BUT GENERALLY EXPECTING WX SIMILAR TO PAST SEVERAL
DAYS. HAZY CONDITIONS WILL PREVAIL THRU THE MRNG...THEN BREAK
A LITTLE IN THE AFTN WITH HEATING/MIXING. WK SFC GRAD WILL
AGAIN GIVE WAY TO AFTN SEABRZ...WHICH WILL ONCE AGAIN BRING THE
BEST CHC OF PRECIP TO INTERIOR LOCATIONS. PREFER STAYING PRETTY
CLOSE TO FWC TEMPS/POPS. 30% LOOKS GOOD OVR NORTHERN FA CLOSER
TO UPR VORT PASSAGE...20% CSTL REMAINDR OF FA WITH 30% INTERIOR.
AS STATED IN EARLIER AFD...WITH LT SFC GRAD...NIGHTTIME LANDBRZ
WILL LIKELY DEVELOPE HELPING TO KNOCK MINS DOWN BELOW 80 DEG MARK
NEAR THE CST. BY THE WAY...WONDER IF FMY MAXES RUNNING HI AGAIN.

BKV 90/70 90/70 3131    TPA 92/77 92/76 2121    FMY 95/77 94/77 2232

MORALES

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:26 PM EDTSevere Thunderstorm WarningTBWCharlotte64 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.